Alert archive / New Jersey / Small Craft Advisories in 2020

Small Craft Advisory 10, NWS Philadelphia/Mount Holly

January 27, 2020

NWS Philadelphia/Mount Holly issued this small craft advisory at Jan 27, 2020, 3:18 PM EST. It took effect at Jan 28, 2020, 12:00 AM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 27, 2020, 3:18 PM EST (20:18 UTC)
In effect from
Jan 28, 2020, 12:00 AM EST
Expired
Jan 28, 2020, 9:50 AM EST
In force
10 hr
Issued by
NWS Philadelphia/Mount Holly

The text

As transmitted.

394 
WHUS71 KPHI 272018
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
318 PM EST Mon Jan 27 2020

ANZ452>455-281000-
/O.NEW.KPHI.SC.Y.0010.200128T0500Z-200128T1700Z/
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
318 PM EST Mon Jan 27 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON 
EST TUESDAY...

* WHAT...Northwest winds 10 to 20 knots with gusts up to 25 knots
  are expected.

* WHERE...The coastal waters from Little Egg Inlet, New Jersey to
  Fenwick Island, Delaware.

* WHEN...From midnight tonight until noon on Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating a small 
vessel, should avoid navigating in hazardous conditions.

&&

$$

ANZ431-281000-
/O.NEW.KPHI.SC.Y.0010.200128T0500Z-200128T1700Z/
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
318 PM EST Mon Jan 27 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON 
EST TUESDAY...

* WHAT...Northwest winds 10 to 20 knots with gusts up to 25 knots
  are expected.

* WHERE...Lower Delaware Bay.

* WHEN...From midnight tonight until noon on Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating a small 
vessel, should avoid navigating in hazardous conditions.

&&

$$

Iovino
2 follow-up statements
776 
WHUS71 KPHI 280937
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
437 AM EST Tue Jan 28 2020

ANZ452>455-281700-
/O.CON.KPHI.SC.Y.0010.000000T0000Z-200128T1700Z/
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
437 AM EST Tue Jan 28 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY...

* WHAT...Northwest winds 15 to 20 kt with gusts up to 25 knots.

* WHERE...The coastal waters from Little Egg Inlet, New Jersey 
  to Fenwick Island, Delaware.

* WHEN...Until noon EST today.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ431-281700-
/O.CON.KPHI.SC.Y.0010.000000T0000Z-200128T1700Z/
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
437 AM EST Tue Jan 28 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY...

* WHAT...Northwest winds 10 to 15 kt with brief gusts up to 25 
  knots possible and a moderate chop.

* WHERE...Lower Delaware Bay.

* WHEN...Until noon EST today.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
513 
WHUS71 KPHI 281450
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
950 AM EST Tue Jan 28 2020

ANZ431-452>455-281600-
/O.CAN.KPHI.SC.Y.0010.000000T0000Z-200128T1700Z/
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
950 AM EST Tue Jan 28 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

The Small Craft Advisory has been cancelled. Wind gusts from the 
northwest should remain less than 25 knots for the balance of the 
day.

$$

Iovino

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this small craft advisory went out at Jan 27, 3:05 PM EST, 13 minutes earlier.

Area forecast discussion, Jan 27, 3:05 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
305 PM EST Mon Jan 27 2020

.SYNOPSIS...
Low pressure over the Gulf of Saint Lawrence will slowly shift
eastward through tonight. A weak cold front will move through
late Tuesday into Wednesday. High pressure will build into the
region for the middle and latter portion of the work week.
Coastal low pressure may affect the area over the weekend
followed by high pressure likely returning for early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A mid level low will remain over the Gulf of Saint Lawrence
tonight. The low was pulling a short wave trough over our region
this afternoon, with another one expected to follow this
evening.

The initial short wave was enhancing our cloud cover. Also, it
was producing some sprinkles in northeastern Maryland, Delaware
and southern New Jersey. There were scattered flurries in the
elevated terrain of the Pocono Region and far northern New
Jersey.

We are anticipating that the clouds will linger into this
evening, until the second short wave passes. The cloud cover
should be on the decrease after that time.

A west wind around 10 to 15 mph into early evening should
diminish to 5 to 10 mph for tonight. Low temperatures are
forecast to range from the middle 20s to the lower 30s in
eastern Pennsylvania, New Jersey, Delaware and northeastern
Maryland.

&&

.SHORT TERM /TUESDAY/...
We are expecting subtle mid level ridging overhead for Tuesday
morning before another short wave trough begins to approach from
the northwest during the afternoon. As a result, we are
anticipating generally scattered cloud cover to start the day
with an increase in stratocumulus in the afternoon, especially
over eastern Pennsylvania and northern New Jersey.

A northwest wind is forecast to increase to 10 to 15 mph with
gusts around 20 mph. Highs should be in the lower to middle 40s,
with readings not getting above the 30s in the elevated terrain
of the Pocono Region and far northern New Jersey.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...

Tuesday night through Thursday...

Tranquil, precipitation free weather expected for this part of
the forecast as high pressure will be gradually building in from
the north. Forecast models in good agreement on this.
Temperatures will also be right around average for this time of
year with both Wednesday and Thursday featuring a good deal of
sunshine. High temperatures both days look to be in the 30s to
low 40s.

Thursday night through Monday...

The main story for this part of the forecast continues to be
the potential storm system for the weekend. There continues to
be both inter and intra model variability on how this will play
out but the overall idea from recent runs of the deterministic
models is for full phasing of upper energy from the northern and
southern streams not to occur which would result in a weaker
system tracking farther east. However this could still change.
In the meantime, high pressure centered over the region
continues to dominate through Thursday night. The resulting
clear skies and light winds should yield good radiational
cooling conditions so forecast lows are a little below model
consensus. Generally expect lows by Friday morning ranging from
the upper teens to mid 20s.

Forecast uncertainty starts to increase heading into Friday. In
the big picture, upper level pattern will be becoming more
amplified with an upper level trough setting up centered from
the Great Lakes south to the Gulf coast. There will be numerous
shortwaves rotating through this upper level trough and an
incipient low pressure system near the eastern Gulf. An
inverted trough may extend north from this towards the mid
Altantic. How this all jells together and whether it brings the
mid Atlantic a storm system for next weekend is still very
uncertain as the upper level energy that will come into play
here is still over the Pacific. As early as Friday though there
could be a few showers around due to the aformentioned inverted
trough but this should be mainly near the coast if it occurs at
all.

As already mentioned, lots of uncertainty in the forecast for
next weekend. Deterministic GEM, GFS, EC currently favoring low
pressure to move north and east off the coast with the brunt of
the system staying out to sea as low tracks S/E of the 40/70
point lat/lon point. Some differences in timing though with the
GFS showing the system's closest pass to the region during the
day Saturday while the EC and GEM are about 12 hours slower.
Also worth noting, several of the 0z GFS ensemble perturbations
continue to show a much stronger storm system moving north
along the coast or even inland so this scenario is still
possible. So this all said, we continue to forecast chance POPs
over the weekend with precip type tending to favor rain or at
least a mix for areas near and S/E of the I-95 corridor due to
lack of antecedent cold air mass.

Indications at this point are for high pressure to return early
next week.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Into this evening...VFR ceilings. West northwest wind around 10
knots gusting to 15 to 20 knots. High confidence.

Tonight...VFR with decreasing clouds. Northwest wind 5 to 10
knots. High confidence.

Tuesday...VFR with an increase in cloud cover. Northwest wind
10 to 15 knots gusting near 20 knots.

Outlook...

Tuesday night-Wednesday night... VFR with NW winds generally
5-10 knots though Wednesday. Winds turning light northerly on
Wednesday night. High confidence.

Thursday-Thursday night... VFR. Northeast winds 5 to 10 kt on
Thursday becoming light and variable Thursday night. High
confidence.

Friday... Mainly VFR, but MVFR is possible especially southeast
of PHL and especially later in the day due to possible rain
showers and low stratus. Winds light and variable. Moderate
confidence.

Friday night - Saturday...Restrictions possible, mainly for
I-95 TAF sites and points south and east due to potential
coastal system. Low confidence.

&&

.MARINE...
A west to northwest flow will continue over the coastal waters
of New Jersey and Delaware for tonight and Tuesday. Speeds are
expected to favor the 10 to 20 knot range. However, there may be
some 25 knot wind gusts from late tonight into Tuesday morning
in the southern part of our marine area in the wake of a mid
level trough. As a result, we will issue a Small Craft Advisory
for the period from midnight until noon on Tuesday. It will
cover our coastal waters from the Atlantic City area southward
and the lower part of Delaware Bay.

Outlook...

Tuesday night-Friday... Quiet conditions expected on the waters
through this period with sub SCA conditions expected. NW winds
could gust to 20 knots Tuesday night into early Wednesday with
winds shifting to NE for Wednesday night and Thursday.

Friday night - Saturday...Sub SCA conditions favored but if a
coastal system tracks close enough to the waters SCA winds/seas
are possible.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Fitzsimmons
Near Term...Iovino
Short Term...Iovino
Long Term...Fitzsimmons
Aviation...Fitzsimmons/Iovino
Marine...Fitzsimmons/Iovino
Hazardous weather outlook, Jan 27, 3:00 PM EST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
300 PM EST Mon Jan 27 2020

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-282000-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
300 PM EST Mon Jan 27 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ430-431-450>455-282000-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
300 PM EST Mon Jan 27 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Nearby

Small Craft Advisories in New Jersey, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.